The adrenal glands produce several hormones, mainly cortisol. If the adrenals stop working, patients feel weak and fatigued, with poor appetite and maybe weight loss. Memory loss or depression may develop. There may be nausea, or diarrhea sometimes alternating with constipation. The most famous symptom is suntan-like darkening of the skin (JFK had this). When adrenal insufficiency occurs on its own, it’s called Addison’s Disease. JFK had it (hence his nice “tan”).
The main way we suspect adrenal insufficiency symptom is “postural hypotension”: dizziness when a person changes position from lying to standing. We have a patient lie down for 5 minutes, count their pulse (heart rate) and take their blood pressure, then have them stand abruptly. We repeat the pulse and blood pressure in about 2 minutes; if there’s a big change (pulse speeds up, blood pressure drops), we’ve made a key finding [postural hypotension also occurs from significant fluid loss like dehydration or major bleeding]. Note that many clinicians perform this maneuver from lying to sitting to standing, which causes a lot of false-negatives. If they do it on you, insist you want to go from lying right to standing. See Postural Vital Signs.
The next step in diagnosis is a blood test for cortisol, at around 8:00 to 9:00 AM (levels normally drop later in the day). The best test is by “cosyntropin stimulation,” injecting a chemical that forces rapid cortisol production. If cortisol fails to increase 30-60 minutes later, diagnosis is certain. This usually is only done by Endocrinologist specialists, who have access to the injections.
Adrenal insufficiency is rare; we don’t look for it unless there’s a typical “suntan,” or postural hypotension. But the most common cause is long-term use of steroid medication (usually prednisone, not the performance-enhancing “anabolic” kind that athletes sneak into themselves). Anyone taking medical steroids for over 1 month needs to decrease them slowly; if stopping abruptly, the body’s adrenal glands can’t react in time to resume their production. This can be life-threatening; such a crisis can also occur if a patient taking steroids suffers a major physical stress, when the body needs to make immediate cortisol (in these cases, there’s no “suntan”). Anybody on steroids needs an extra high dose (be sure your medical provider gives you a prescription for one, just in case).